Disease course in patients with pentosan polysulfate sodium–associated maculopathy after drug cessation
Shah R, Simonett JM, Lyons RJ, Rao RC, Pennesi ME, Jain N. Disease course in patients with pentosan polysulfate sodium–associated maculopathy after drug cessation. JAMA Ophthalmol. Published online July 9, 2020. doi:10.1001/ jamaophthalmol.2020.2349
Pentosan polysulfate sodium (PPS) is the only FDA approved medication for the treatment of interstitial cystitis. Multiple recent reports have linked the drug to a novel toxic maculopathy with features similar to pattern dystrophy and mitochondrial maculopathies. Given its recent description, much is still to be learned regarding prevalence, risk factors and natural history of this toxicity. Of particular importance is whether the maculopathy progresses following cessation of the drug. This is what Shah et. al set out to answer in this retrospective case series.
In this study, the authors identified patients diagnosed with PPS-associated maculopathy at 2 institutions (Emory Eye Center in Atlanta, Georgia and Casey Eye Institute in Portland, Oregon) who had discontinued the drug. In order to be included, the patients must have had at least 6 months of follow up and 2 follow up appointments since drug cessation. The goal of the study was to assess for progression of disease following discontinuation of therapy by analyzing changes in visual acuity, and retinal imaging characteristics (fundus autofluorescence, SD-OCT and near-IR). Subjective visual complaints and other clinical characteristics including PPS dosing, duration of therapy, age, sex, and BMI were also collected, but these were not analyzed in detail.
The authors identified 11 patients who met the inclusion criteria, all of whom were female. Median age was 53 years (37-68). Duration of dosing (self-reported), varied from as little as 3, to as many as 22 years. Cumulative dose ranged from 0.44 kg to 2.77 kg. Patients had a baseline examination at median 2 months following cessation of therapy, but 2 patients had discontinued PPS in the remote past (3 and 10 years prior to presentation). Patients were followed for a median time period of 12 months after discontinuing treatment.
The authors report a mean visual acuity of logMAR 0.14 at baseline examination which was unchanged at final follow up. However, 9 out of 11 patients reported subjective worsening of visual symptoms over the same time period. These complaints most commonly included difficulty with near vision and reading, nyctalopia and delayed dark adaptation. More worrisome were the retinal imaging findings which showed progressive expansion of the area of involvement in 17 of 22 eyes. Furthermore, all 7 eyes with RPE atrophy at baseline showed a progressive increase in size of the atrophy at a rate of 0.32 mm/year. Early atrophic lesions were paracentral, but with time the parafoveal lesions coalesced and encroached upon the foveal center. Serial OCT imaging demonstrated changes over time in the nodular lesions at the level of the RPE (both collapse and growth) as well as regions of new, evolving atrophy. Finally, there was a progressive decline in central subfield thickness as measured by SD-OCT (280.0 um vs. 271.8 um, p=0.004). Based on these results, the authors conclude that there is evidence of progression in patients diagnosed with PPS-associated maculopathy despite cessation of therapy.
There are several limitations of this study. First, because PPS is a new diagnosis with considerable overlap with several progressive maculopathies, there is the potential for inclusion of other disease entities. The study’s small sample size and retrospective nature increase the chance of ascertainment bias, information bias and selection bias. All patients were selected from tertiary referral centers which may further bias towards more severe cases of PPS-associated maculopathy potentially with higher risk of progression. Finally, functional visual measurements were limited to non-standardized Snellen acuities. Additional information like visual field testing and microperimetry would strengthen the results.
Despite the limitations, this is an important report which adds a frightening dimension to our nascent understanding of this disease. If born out, the data presented here at best reinforce the critical need for early identification of affected patients, and at worst could indicate that once toxicity has developed, it may be too late to meaningfully alter the disease course even with prompt cessation of the drug. This realization strengthens the need for more robust and larger scale studies to inform new diagnostic criteria and screening guidelines, identify risk factors and characterize the natural history of the disease. This will enable retina providers to give stronger and more evidence based recommendations on the use of PPS. In the meantime, as retina doctors we should continue to educate other ophthalmologists, optometrists and healthcare professionals who prescribe PPS on this newly described toxicity and its potential for causing permanent and progressive vision loss.